Montana, 2011Flood in Montana, May 10 to 11, 2011
May 10 to 11, 2011 · NWS GGW · 1 event in 1 county or zone
Heavy rain fell mainly over Valley County which brought elevated creek levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell mainly over Valley County which brought elevated creek levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 10, 8:01 PM MST, 3 hours 7 minutes earlier.
Area forecast discussion, May 10, 8:01 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
901 PM MDT TUE MAY 10 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
UPDATE...ADJUSTED ELEMENTS FOR CURRENT TRENDS BY LOWER POPS AND
SKY TO THE WEST AND SLOWLY MOVING THE PRECIPITATION SHIELD OFF TO
THE EAST OVERNIGHT. ADDED SOME FOG ALONG THE MILK RIVER BASIN IF
THE CLEAR COMES IN EARLY ENOUGH IN THE MORNING TO ALLOW FOR GOOD
RADIATIONAL COOLING. WINDS HAVE COME DOWN ENOUGH TO LOWER THE LAKE
WIND ADVISORY FOR TONIGHT. HAVE MADE CHANGES TO TO MOST FIELDS
WITH THE REDUCTION IN SHOWERS AND CLOUDS. PROTON
PREVIOUS DISCUSSION...
A VERY STRONG LOW PRESSURE SYSTEM NOW CENTERED OVER NORTHWEST
SOUTH DAKOTA CONTINUES TO DRIVE A WELL DEVELOPED DEFORMATION AXIS
ACROSS NORTHEAST MONTANA. THUS FAR STORM TOTAL RAINFALL HAS BEEN
LARGELY BEEN IN THE 2-3 INCH RANGE. AS THE SYSTEM LIFTS INTO
NORTH DAKOTA THIS EVENING THE DEFORMATION AND ASSOCIATED
PRECIPITATION BAND OVER NORTHEAST MONTANA WILL LIFT TO THE NORTH
AND EAST. PRECIPITATION WILL ALSO BEGIN TO SLOWLY TAPER OF THROUGH
THE EVENING HOURS AS DRIER AIR IS WRAPPED UP BY THE LOW. GUSTY
WINDS WILL ALSO LINGER DURING THIS TIME THANKS TO OUR PROXIMITY TO
THE SURFACE LOW...BUT WINDS TOO WILL SLOWLY BE ON THE DECREASE
THROUGH THE OVERNIGHT HOURS. THUS THE LAKE WIND ADVISORY TIMING
LOOKS ON TRACK. THERE CONTINUES TO BE LITTLE TO NO THREAT FOR
SNOWFALL TONIGHT...GIVEN AN ABSENCE OF COLD AIR ADVECTION AND A
FAIRLY WARM ENVIRONMENT.
WEDNESDAY WILL BRING SLOWLY CLEARING SKIES FROM WEST TO EAST ON
THE HEELS OF THE EXITING SYSTEM. TEMPERATURES WILL ALSO
REBOUND...BUT WILL REMAIN BELOW SEASONAL NORMALS. SOME POTENTIAL
WILL REMAIN FOR LIGHT PRECIPITATION ACROSS THE EAST...BUT THE
OVERALL TREND WILL BE MUCH DRIER. GILCHRIST
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THURSDAY THROUGH SATURDAY...THE NORTHERN HIGH PLAINS WILL FIND
ITSELF IN A RELATIVELY CALM AND STAGNANT UPPER AIR REGIME. A
DIFFUSE PRESSURE GRADIENT ACCOMPANYING A HIGHLY AMPLIFIED UPPER
LEVEL RIDGE WILL BE PRESENT OVER NORTHEAST MONTANA WHILE MULTIPLE
UPPER LOW CENTERS SURROUND THE AREA.
SATURDAY THROUGH SUNDAY...MODELS ARE INDICATING THAT NORTHEAST
MONTANA WILL EXPERIENCE A KIND OF A BACK DOOR COLD FRONT AS A
RETROGRADING UPPER LOW DESCENDS SOUTHWESTWARD FROM SOUTH CENTRAL
CANADA. THIS WILL ALLOW FOR ONLY VERY SMALL WESTWARD MOVEMENT OF
THE LARGE WESTERN UPPER LOW.
SUNDAY AFTERNOON AND BEYOND...THE LARGE WESTERN CONUS TROUGH
ENTRENCHES ITSELF OVER THE WESTERN AND NORTHWESTERN STATES. THIS
SCENARIO WILL LIKELY FEED AMPLE MOISTURE AND HIGHER TEMPERATURES
OUT AHEAD OF THE LEADING EDGE OF THE TROUGH. ALTHOUGH THERE IS
SOME EXTENDED MODEL VARIABILITY...CHANCES FOR INCREASED SHOWERS AND
THUNDERSTORMS SEEM POSSIBLE UNDER THIS SOUTHERLY FLOW ALOFT TOWARD
THE END OF THE FORECAST PERIOD. BMICKELSON
PREVIOUS LONG TERM DISCUSSION...THURSDAY NIGHT THROUGH
SATURDAY... A BATTLE OF AIR MASSES WILL BE SETTING UP BETWEEN A
STALLED COOL CORE TROUGH OVER THE DAKOTAS AND A RELATIVELY WARMER
RIDGE OVER WESTERN MONTANA. NORTHEASTERN MONTANA WILL BE
SANDWICHED BETWEEN THESE TWO FEATURES ALLOWING UNSEASONABLY COOL
TEMPERATURES AND DRY CONDITIONS.
SATURDAY NIGHT THROUGH MONDAY... THE COOL CORE TROUGH IS EXPECTED
TO EJECT OFF TO THE NORTH AND ALLOW A STRONG DEEPENING TROUGH OVER
THE PACIFIC NORTHWEST TO NUDGE THE WESTERN MONTANA RIDGE OVER THE
REGION. LOOK FORWARD TO WARMING CONDITIONS... WITH A CHANCE AT
AFTERNOON THUNDERSTORMS THROUGH THIS PERIOD AS SHORTWAVES BEGIN
FLINGING ACROSS EASTERN MONTANA AND TAPPING INTO THE WARM SURFACE
LAYER.
MONDAY NIGHT ONWARD... CONFIDENCE BEGINS TO DECREASE HERE WITH
MODEL BREAKDOWN... BUT GIVEN THE STRENGTH OF THE DEVELOPING TROUGH
ACROSS THE WESTERN THIRD OF THE COUNTRY THE TROUGH IS EXPECTED TO EJECT
OUT OVER MONTANA AND GENERATE A COOL AND RAINY PATTERN WITH
VARIABLY CLOUDY SKIES. GAH
&&
.AVIATION...
THE STORM SYSTEM IS WEAKENING AND MOVING TO THE EAST SO EXPECT FLIGHT
CONDITIONS TO GRADUALLY IMPROVE TO VFR FOR ALL TERMINALS BY MORNING.
THE KGGW AND KOLF TERMINALS HAVE ALREADY GONE TO VFR BUT COULD SEE SOME
IFR/LIFR CONDITIONS BY MORNING DUE TO PATCHY DENSE FOG. IF THE FOG DOES
DEVELOP IT PRODUCE IFR/LIFR CEILINGS AND VISIBILITIES DO TO CLEARING
SKIES...LIGHT WINDS AND ABUNDANT GROUND MOISTURE.
THE KSDY AND KGDV TERMINALS ARE FURTHER TO THE EAST AND MAY STAY
MVFR PAST MIDNIGHT AND CONTINUE TO REMAIN CLOUDY. SO PATCHY DENSE
FOG IS NOT EXPECTED TO DEVELOP AT THE KSDY AND KGDV TERMINALS.
RSMITH
&&
.HYDROLOGY...
RAINFALL HAS TRENDED DOWN ACROSS THE REGION. STILL PLENTY OF RUN-
OFF IS EXPECT OVER THE NEXT 12 TO 24 HOURS. THEREFORE WILL KEEP
THE CURRENT ADVISORIES AND WARNINGS GOING. DID DROP THE SHERIDAN
COUNTY FLOOD WATCH AFTER MAKING SOME CALLS AND NO SIGNIFICANT
PROBLEMS EXISTS ALONG WITH AREAS DRAINING WELL FROM THE REPORTS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 10, 10:34 AM MST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1134 AM MDT TUE MAY 10 2011
MTZ016>018-059>061-111200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
1134 AM MDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LAKE WIND ADVISORY FOR FORT PECK LAKE CONTINUES THROUGH THIS EVENING.
PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE TODAY BUT TAPER
OFF FROM WEST TO EAST LATE TONIGHT. MOST LOCATIONS HAVE ALREADY
MEASURED ONE TO TWO INCHES OF RAIN. AN ADDITIONAL ONE TO TWO
INCHES OF RAIN WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS. THIS
WILL LIKELY RESULT IN SOME PONDING OF WATER IN LOW LYING AND POOR
DRAINAGE AREAS. MINOR FLOODING OF SMALL CREEKS AND STREAMS WILL
ALSO BE POSSIBLE.
NORTH WINDS WILL ALSO INCREASE TODAY AND COMBINED WITH THE RAIN
WILL POSE A SIGNIFICANT HAZARD TO YOUNG LIVESTOCK. RANCHERS ARE
ADVISED TO TAKE NECESSARY PRECAUTIONS TO PROTECT NEWBORN CALVES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHARP RISES FOR MAIN STEM RIVERS ARE EXPECTED THROUGH THIS WEEK IN
RESPONSE TO THIS PERSISTENT HEAVY RAINFALL. REFER TO THE NUMEROUS
HYDROLOGY FORECAST PRODUCTS FOR THE LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ019>027-062-111200-
SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT-
1134 AM MDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LAKE WIND ADVISORY FOR FORT PECK LAKE CONTINUES THROUGH THIS EVENING.
PERIODS OF MODERATE TO HEAVY RAIN SHOWERS WILL CONTINUE TODAY BUT
TAPER OFF FROM WEST TO EAST LATE TONIGHT. MOST LOCATIONS HAVE
ALREADY MEASURED TWO TO THREE INCHES OF RAIN. AN ADDITIONAL TWO
INCHES OF RAIN WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS. THIS
WILL LIKELY RESULT IN SOME PONDING OF WATER IN LOW LYING AND POOR
DRAINAGE AREAS. MINOR FLOODING OF SMALL CREEKS AND STREAMS WILL
ALSO BE POSSIBLE.
NORTH WINDS WILL ALSO INCREASE TODAY AND COMBINED WITH THE RAIN
WILL POSE A SIGNIFICANT HAZARD TO YOUNG LIVESTOCK. RANCHERS ARE
ADVISED TO TAKE NECESSARY PRECAUTIONS TO PROTECT NEWBORN CALVES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHARP RISES FOR MAIN STEM RIVERS ARE EXPECTED THROUGH THIS WEEK IN
RESPONSE TO THIS PERSISTENT HEAVY RAINFALL. REFER TO THE NUMEROUS
HYDROLOGY FORECAST PRODUCTS FOR THE LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 10, 5:36 PM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
636 PM MDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN 15 SSE CULBERTSON 47.93N 104.45W
05/10/2011 M1.58 INCH RICHLAND MT TRAINED SPOTTER
MEASURED 1.58 INCHES OF PRECIP FROM 630 AM TO 630 PM
TODAY.
&&
RMORGANLocal storm report, May 10, 7:36 PM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
836 PM MDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 12 S CULBERTSON 47.97N 104.52W
05/10/2011 M4.20 INCH RICHLAND MT TRAINED SPOTTER
STORM TOTAL
&&
RSMITHFlood, Valley
- When
- May 10, 11:08 PM MST to May 11, 11:00 AM MST
- Where
- Valley County, 4.82 mi NNE of Hinsdale to 12.4 mi ENE of Tampico
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 48.459, -107.023
Two to three inches of rain fell across the area over the past 48 hours, which brought substantial flooding along Antelope Creek. Water of two inches deep and 300 yards wide was over Tampico Road. Basements were also flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$112,000 · 1.25 in hail · 27 events
- Hail in Ohio, May 10, 2011$186,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail and Lightning Strike in Wisconsin, May 10, 2011$100,000 · 1 in hail · 2 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309624.